Kansas, 2001

Hail in Kansas, July 28, 2001

July 28, 2001 · NWS ICT · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:39 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 28, 2:39 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT SAT JUL 28 2001

TNGT:
FOCUS IS ON SHRTWV MOVG ACRS KS THIS AFTN. MODELS IN RELATIVELY GOOD
AGREEMENT THAT DRIER AIR WL MOVE ACRS MOST OF THE AREA IN ITS WAKE.
THIS MAY END THE CYCLE OF NOCTURNAL PCPN.  ONLY EXCEPTION IS IN SE
KS...WHERE BOTH NGM/ETA HANG ONTO BOTH LLVL MSTR AND INSTBY OVNGT.
ATTM...THINK THAT GOING TSRA/SHRA IN SE KS WL CONT TO BUBBLE TIL
SHRTWV MOVES THRU THIS EVE...WITH ANOTHER ROUND OF ELEVATED
TSRA/SHRA PSBL BFR DAYBRK. OPTED TO KEEP FFA GOING AFT COORD WITH
TOP/SGF.  HOWEVER SOME CONCERN THAT HEAVIEST RAINFALL MAY OCCUR
ALG/S OF KS-OK BDR...WITH WELL DEVELOPED LINE OF STORMS ALREADY
GOING ON OUTFLOW BNDRY. ALSO ADDED PTCHY FG TO CNTRL KS WHERE COMBO
OF LGT SE WNDS...CLR SKIES AND WET GROUND WL OCCUR.

SUN:
SOME THREAT OF LINGERING PCPN ERY IN SE KS...OTHERWISE DRY
CONDITIONS SHOULD PREVAIL.  THE COMBO OF INCRG TEMPS/THICKNESSES AND
ADDNL SUNSHINE SHUD ALLOW ADVERTISED WARMUP...ONLY TEMPERED BY
EVAPORATION OF MOISTURE FROM WET GROUND.  A LTL CONCERNED ABT THE
LINGERING LLVL MSTR/INSTBY IN SE KS.  THIS AREA MAY BE DIFFULENT
ENUF FOR TSTM DVLPMT DURG THE AFTN.  PROGD INSTBY WOULD SUPPORT
STG/SVR STORMS. QUESTION WOULD BE INFLUENCE FM MORNING CONVECTION.
OPTED TO NOT TIME QUALIFY THE PCPN AND ALLOW MIDNIGHT SHIFT TO
ADJUST TIMING AS NECESSARY.

MON-THU:
MEDIUM RANGE MODELS IN UNCANNY AGREEMENT THRU THIS PERIOD.  PIECE OF
ENERGY IS PROGD TO RIDE OVR THE TOP OF THE BLDG CNTRL US RDG.  FCST
WARMING TREND/DRY CONDITIONS IS STILL ON TRACK.

FRI-SAT:
MODELS RAPIDLY DIVERGE IN THIS TIME FRAME...TRYING TO RESOLVE
SEVERAL SHRTWVS IN MAIN UPR FLOW.  PERTINENT TO THIS FCST AREA...
DIFFERENCES ARE EVIDENT IN LOCATION OF HI AND RESULTANTLY THE MAX
TEMPS.  BEST COURSE OF ACTION ATTM...WL LKLY BE TO CONT STATUS QUO
OF MINS IN THE LWR/MID 70S AND HIGHS 95-100.

FCSTID = 17/HOWERTON
ICT   70  98  73 101 /  20  10  10  10
HUT   70  99  73 101 /  10  10  10  10
EWK   70  96  73 100 /  20  10  10  10
EQA   70  95  73 100 /  30  10  10  10
WLD   72  96  73 101 /  30  10  10  10
RSL   67  98  71 101 /  10  10  10  10
GBD   68  99  72 101 /  10  10  10  10
SLN   69  97  73 101 /  10  10  10  10
MPR   69  98  73 100 /  10  10  10  10
CFV   73  95  73  99 /  50  20  10  10
CNU   70  93  71  98 /  50  20  10  10
K88   70  92  71  98 /  40  20  10  10

.ICT...
KS...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ070>072.

In the hours before

Special weather statement, Jul 28, 10:01 AM CST, 5 hours 43 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-282206-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1101 AM CDT SAT JUL 28 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

IN SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AN UPPER AIR DISTURBANCE WAS MOVING THROUGH WESTERN KANSAS LATE
THIS MORNING. MEANWHILE...A WEAK BOUNDARY WAS LOCATED ACROSS
NORTHERN OKLAHOMA...WHILE THE ATMOSPHERE ACROSS MUCH OF THE AREA
REMAINS UNSTABLE.

AS THE AFTERNOON WEARS ON...THE UPPER AIR DISTURBANCE WILL MOVE
ACROSS THE AREA. THIS IN COMBINATION WITH TEMPERATURES RISING INTO
THE 90S WILL PRODUCE ADDITIONAL SCATTERED THUNDERSTORMS ACROSS
MUCH OF THE AREA. A FEW OF THE STORMS LATER THIS AFTERNOON MAY BE
CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL...HOWEVER AT
THIS TIME WE DO NOT EXPECT WIDESPREAD SEVERE WEATHER. AS A RESULT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Wichita radar (KICT), 69 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cowley

When
July 28, 3:44 PM CST
Where
Cowley County, 3 mi N of Burden
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -96.750

Hail, Sumner

When
July 28, 4:45 PM CST
Where
Sumner County, 4 mi NE of South Haven
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.083, -97.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252029, 5252030.